Alert archive / New Jersey / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 1, NWS New York, NY

April 9, 20014 counties in New Jersey

NWS New York, NY issued this severe thunderstorm warning at Apr 9, 2001, 7:38 PM EDT for 4 counties in New Jersey. It was in force for 37 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 2001, 7:38 PM EDT (23:38 UTC)
Expired
Apr 9, 2001, 8:15 PM EDT
In force
37 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ

What was reported inside it

TimeReportWhereRemark
Apr 9, 7:59 PM EDTHail 0.88Clifton, NJ
Apr 9, 8:00 PM EDTThunderstorm Wind 50 EWest Milford, NJ
Apr 9, 8:01 PM EDTHail 0.88 ELyndhurst, NJ
Apr 9, 8:10 PM EDTThunderstorm Wind 50 EIrvington, NJ
Apr 9, 8:11 PM EDTHail 0.88Jersey City, NJ

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 7:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

717 
WUUS51 KOKX 092340
SVRNYC
NJC003-013-017-NYC061-100015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
738 PM EDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUDSON COUNTY IN NORTHEAST NEW JERSEY
  BERGEN COUNTY IN NORTHEAST NEW JERSEY
  ESSEX COUNTY IN NORTHEAST NEW JERSEY
  PASSAIC COUNTY IN NORTHEAST NEW JERSEY

* UNTIL 815 PM EDT

* AT 738 PM EDT...DOPPLER RADAR SHOWED SEVERE THUNDERSTORMS MOVING 
SOUTHEAST AT 35 MPH. NICKEL SIZE HAIL HAS BEEN REPORTED WITH THESE 
STORMS.

THESE ARE DANGEROUS STORMS...STAY INDOORS AWAY FROM WINDOWS.

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:15 PM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, Apr 9, 3:15 PM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
315 PM EDT MON APR 9 2001

AREA OF RW/TRW SHOULD MOVE INTO NWRN PTNS OF THE FA IN ABOUT 2 TO 3
HOURS. THE TRW WILL MOVE INTO AN AREA OF MORE STABLE AIR OVER THE FA
WHICH WILL LIMIT THEIR STRENGTH. DEW PTS OVER THE FA ARE IN THE 40S.
ALL PRECIP SHOULD END FROM W TO E ARND MIDNIGHT. SOME FOG PSBL
TNGT...BUT THEN HI PRESS POKES IN FROM THE N TWDS MORN.

HI PRESS RIDGE OVER THE AREA WILL RESULT IN FAIR WX ON TUES. INCRSG
CLDS TUE NGT AS WARM FRONT APCHS FROM THE SW. PRECIP ASSOC WITH THE
FRONT SHOULD MOVE INTO THE FA WED MORN.

MARINE...SCA RMNS UP FOR ROUGH SEAS...BUT SEAS SHOULD DIMINISH TNGT.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
.MARINE...SCA...CSTL WATERS FOR SEAS (ANZ355-353-350).

EKH

Nearby

Severe Thunderstorm Warnings in New Jersey, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.